Alert archive / Michigan / Frost Advisories in 2016

Frost Advisory 4, NWS Grand Rapids, MI

October 9, 201616 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Oct 9, 2016, 2:30 PM EDT for 16 counties in Michigan. It took effect at Oct 10, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2016, 2:30 PM EDT (18:30 UTC)
In effect from
Oct 10, 2016, 2:00 AM EDT
Expired
Oct 10, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kent County, MI, Lake County, MI, Mecosta County, MI, Montcalm County, MI, Newaygo County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WWUS73 KGRR 091830
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT SUN OCT 9 2016

MIZ038>040-044>046-051-052-057>059-065>067-073-074-100230-
/O.NEW.KGRR.FR.Y.0004.161010T0600Z-161010T1300Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
230 PM EDT SUN OCT 9 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY. 

HAZARDOUS WEATHER...

 * WIDESPREAD FROST DEVELOPING EARLY MONDAY MORNING.

 * TEMPERATURES FALLING TO 34 TO 36 DEGREES EARLY MONDAY MORNING.

 * ISOLATED LOW TEMPERATURE READINGS AROUND THE FREEZING MARK. 

IMPACTS...

 * EXPOSED VEGETATION MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING
   THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE
   ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
   VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
   BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

LAURENS
2 follow-up statements
122 
WWUS73 KGRR 100749
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 AM EDT MON OCT 10 2016

MIZ038>040-044>046-051-052-057>059-065>067-073-074-101300-
/O.CON.KGRR.FR.Y.0004.000000T0000Z-161010T1300Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
349 AM EDT MON OCT 10 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * WIDESPREAD FROST IS EXPECTED EARLY THIS MORNING.

 * TEMPERATURES FALLING TO 34 TO 36 DEGREES BY SUNRISE.

 * ISOLATED LOW TEMPERATURE READINGS AROUND THE FREEZING MARK.

IMPACTS...

 * EXPOSED VEGETATION MAY BE DAMAGED OR KILLED IF LEFT 
   UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$

WDM
096 
WWUS73 KGRR 101304
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
904 AM EDT MON OCT 10 2016

MIZ038>040-044>046-051-052-057>059-065>067-073-074-101415-
/O.EXP.KGRR.FR.Y.0004.000000T0000Z-161010T1300Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
904 AM EDT MON OCT 10 2016

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Oct 9, 1:46 PM EDT, 44 minutes earlier.

Area forecast discussion, Oct 9, 1:46 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
146 PM EDT SUN OCT 9 2016

LATEST UPDATE...
Aviation/Hydrology

.SYNOPSIS...
Issued at 308 AM EDT Sun Oct 9 2016

A large Canadian high pressure system will cross Lower Michigan today
bringing partly sunny skies with near normal afternoon temperatures.
Tonight will be a little chilly with patchy frost expected north
and east of Grand Rapids. Sunshine and slight warmer temperatures
are expected Monday. The warmer air comes back Tuesday bringing
more clouds. Showers are expected Wednesday afternoon into early
Thursday as another cold front moves through the area.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 308 AM EDT Sun Oct 9 2016

The only real issue of concern with this forecast is the threat of
frost over northern area tonight (early Monday morning). Otherwise
I see a slow warm up in the afternoon temperatures through
Tuesday.

An omega block from the Bering Sea to eastern Canada will keep the
northern branch of the polar jet stream north of Michigan through
this forecast period. That will effectively keep the really cold
polar air in Canada for the time being and only allow brief shots
of cold air that will be followed by brief warm ups.

A shortwave rotating around that large upper low, currently
centered near Baffin's Island, has created the clouds early this
morning but that shortwave should quickly move out of the area by
late this morning. That will allow shortwave ridging to move in
for tonight into Monday. That will mean mostly clear skies
tonight and Monday. A much stronger shortwave rotating around the
upper low will lead to a surge in warm air on Tuesday. This will
bring a lot of mid clouds but no precipitation on Tuesday.

With the high moving out of the area tonight, winds will start out
light across the area but being on the west side of the high we
will get stronger winds in the boundary layer overnight. That
should keep temperatures from falling down enough to result in a
significant frost/freeze threat. Even so, the northeast sections
of the CWA will likely see some patchy frost early Monday morning.

.LONG TERM...(Tuesday night through Saturday)
Issued at 308 AM EDT Sun Oct 9 2016

Our main item of interest in the long term portion of the forecast
remains the frontal system that is expected to pass through the area
centered on Wednesday/Wednesday night.

Not much has changed with this scenario. The strong upper system
over the Pacific NW is expected to translate across the nrn portion
of the country. This will push a cold front through Wed
afternoon/evening. Ahead of it, we will see mild air before rain
chances will increase through the day. Instability continues to look
a little too limited at this time to insert thunder in the fcst.
Best instability will remain south of the area.

Drier weather will return behind the front for at least Thu and
likely Fri. Temps will cool off a bit also. We will see a nice push
of Canadian air drop south into the area ahead of a fairly decent
Canadian ridge.

We have left the fcst dry for the time being for Fri and Sat,
although the chance of rain is not zero those days. The models are
hinting at a short wave coming out of the Plains on Thu. This will
have some rain with it initially to our SW. It should tend to dry
up as another trough digs across the Wrn U.S. and builds a ridge just
west of us. Also, the wave will encounter dry air initially over the
area from the Thu ridge with no significant gulf moisture transport
expected up here. We will watch for the potential to add some small
chcs of rain to Fri and Sat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 146 PM EDT Sun Oct 9 2016

VFR weather with sfc winds at or below 10 knots will prevail
through tomorrow. A BKN-OVC deck of clouds with bases around 4000
ft AGL will dissipate with sunset leaving CLR skies tonight. Some
high cirrus clouds should arrive from the southwest on Monday.

&&

.MARINE...
Issued at 308 AM EDT Sun Oct 9 2016

No significant marine issues until Monday night ahead of that next
frontal system. Then we may need small craft advisories once
again.

&&

.HYDROLOGY...
Issued at 146 PM EDT Sun Oct 9 2016

Total precip over the next 7 days is generally expected to be 0.50"
or less across the region. This will have minimal to no effect on
main stem rivers unless locally heavier storms develop. At this
point the pattern does not suggest this threat. Rivers continue
holding within banks.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...NJJ
AVIATION...Meade
HYDROLOGY...Hoving
MARINE...WDM
Hazardous weather outlook, Oct 9, 3:16 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 AM EDT SUN OCT 9 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100730-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
316 AM EDT SUN OCT 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS EXPECTED TONIGHT NORTH AND EAST OF GRAND RAPIDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-100730-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
316 AM EDT SUN OCT 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES MAY BECOME HAZARDOUS TO SMALL CRAFT MONDAY NIGHT
AND THAT WILL CONTINUE THROUGH A GOOD PART OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

Nearby

Frost Advisories in Michigan, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.